Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 9, NWS San Angelo, TX

April 14, 201824 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 14, 2018, 3:47 AM CDT for 24 counties in Texas. It took effect at Apr 14, 2018, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 3:47 AM CDT (08:47 UTC)
In effect from
Apr 14, 2018, 12:00 PM CDT
Expired
Apr 14, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4397 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS84 KSJT 140847
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
347 AM CDT Sat Apr 14 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-150100-
/O.NEW.KSJT.FW.W.0009.180414T1700Z-180415T0100Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
347 AM CDT Sat Apr 14 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR ALL OF WEST CENTRAL TEXAS FOR 20 FOOT WINDS OF 20 MPH
OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH 
FIRE DANGER...

The National Weather Service in San Angelo has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* Wind...North to northwest 20 to 30 mph. 

* Humidity...15 to 20 percent. 

* Fuels...Dry 

* Impacts...Any fires that develop will spread rapidly and grow
  quickly, and be difficult to control. Gusty winds may cause
  power lines to arc, and could limit the effectiveness of
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Here are some actions you can take to prevent accidental fire 
starts: Observe outdoor burning restrictions, stow trailer chains,
avoid driving or parking in tall grass, and extinguish cigarettes
inside your vehicle. Avoid any activity that could result in
flames or sparks of any kind.


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 14, 2:05 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 14, 2:05 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion...Corrected
National Weather Service San Angelo TX
205 AM CDT Sat Apr 14 2018

.AVIATION...
/06Z TAFS/

VFR conditions will persist through the next 24 hours at all
sites. Although there is still some dust in the air, it is not
resulting in visibility values less than 6SM. Northwest winds will
continue through Saturday evening. We may see these winds diminish
to around 10 knots between 09z and 14/15Z Saturday morning.
Speeds will pick up during the mid to late morning hours Saturday
to between 15 and 25 knots, with gusts to 30 to 35 knots. The
strongest winds will affect KABI and KBBD. Winds will finally
diminish to less than 10 knots again tomorrow after 00Z. 20

&&

.PREV DISCUSSION... /issued 720 PM CDT Fri Apr 13 2018/

UPDATE...
Extended the Wind Advisory for a few more hours this evening as
advisory level winds continue across much of the area. Wind speeds
will gradually decrease by mid evening, dropping below advisory
levels between 9 PM and 10 PM. No other changes needed at this
time.

PREV DISCUSSION... /issued 624 PM CDT Fri Apr 13 2018/

AVIATION...
/00Z TAFS/

Gusty west to northwest winds will continue across the terminals
through mid to late evening, with winds subsiding to 15 knots or
less after midnight. KSJT and KABI will see some MVFR visibilities
through mid evening due to blowing dust. Otherwise, expect VFR
conditions the next 24 hours. Gusty northwest winds will develop
after 15Z Saturday behind a surface cold front. Expect wind gusts
between 30 and 35 knots across the northern terminals and 25 to 30
knots at the southern terminals through the afternoon hours.

PREV DISCUSSION... /issued 257 PM CDT Fri Apr 13 2018/

SHORT TERM...
(Tonight)

The upper low is over the Colorado/Kansas border with an upper
trough extending across the southern Rockies. A cold front was
moving south across the Texas Panhandle. Gusty west winds are
occurring this afternoon, with the dryline to our east. Satellite
imagery and surface observations show blowing dust being carried
east over the Big Country and much of our central counties. With
the slow progress of the upper system, these conditions will
continue into this evening before winds subside. We currently have
a Wind Advisory in effect for all except our far southeastern
counties until 7 PM CDT. May have winds near advisory criteria for
an hour or two after 7 PM, before subsiding. Patchy blowing dust
remains a possibility until the winds drop off. The aforementioned
cold front will move south across our area overnight.
Temperatures will turn cooler overnight, with lows early Saturday
morning expected to be in the lower to mid 40s.

LONG TERM...
(Saturday through Friday)

A cold front will move through the area early Saturday morning,
resulting in gusty north winds and cooler temperatures. The
strongest winds are expected across the Big Country, where north
winds of 20 to 30 mph are forecast, while winds across much of the
rest of the area remain in the 15 to 25 mph range. High
temperatures on Saturday will be slightly below seasonal normals,
in the mid 60s to lower 70s. Good radiational cooling conditions
are expected Sunday morning as winds become light and variable and
skies remain clear. Sunday morning lows will generally be in the
mid to upper 30s, although a few low lying locations and river
valleys may drop into the lower 30s. Temperatures are forecast to
warm up nicely on Sunday, with highs in the low to mid 70s for
most locations.

A steady warm up is forecast through the first part of next week,
ahead of the next approaching upper level trough. Highs on Monday
will warm into the low to mid 80s, with highs on Tuesday in the
mid 80s to lower 90s. The aforementioned upper level trough will
swing across the Central Plains late Tuesday, sending a cold front
through West Central Texas Wednesday morning. Cooler temperatures
are anticipated behind the front, with highs in the mid 70s to
low 80s on Wednesday.

Near seasonal temperatures are anticipated Thursday and Friday,
with highs in the mid 70s to lower 80s. The next upper level storm
system is forecast to approach the region Friday into Saturday.
Model differences continue with respect to the track and timing of
this system. For now, PoPs were generally kept in the slight
chance/chance category, given the continued uncertainty.

FIRE WEATHER...
Dangerous fire weather conditions have developed today, and will
continue through late this afternoon and evening. Our Red Flag
Warning, in effect for all of West central Texas, expires at 10 PM
CDT.

In the wake of the overnight cold frontal passage, north-
northwest winds will increase and become gusty by mid-morning
Saturday. The increased winds will continue through the afternoon.
Relative humidity values will drop to 15-20 percent Saturday
afternoon. The combination of these conditions will result in
elevated to critical fire weather conditions for a few hours
Saturday afternoon, despite cooler temperatures. With a limited
time frame for these conditions to overlap, we held off with any
fire weather headlines at this time. The highest chance for near
critical conditions looks to be across the Big Country area along
and north of Interstate 20. We will closely monitor this with
subsequent model data, and a Red Flag Warning may need to be
issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 36  69  47  82 /   0   0   0   0
San Angelo 	 36  76  48  84 /   0   0   0   0
Junction 	 34  77  47  82 /   0   0   0   0
Brownwood 	 35  69  42  81 /   0   0   0   0
Sweetwater 	 39  70  49  84 /   0   0   0   0
Ozona      	 35  77  47  81 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 13, 2:57 PM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
257 PM CDT Fri Apr 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
257 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Critical to extremely critical fire weather conditions were
occurring across West Central Texas this afternoon, due to very
strong west winds and dry conditions. Wind gusts were exceeding
50 mph along and north of I-20, with relative humidity values less
than 10 percent. Gusts between 40 and 50 mph are possible farther
south in the Concho Valley later this afternoon. Fires that
develop will spread rapidly. Do not engage in outside activities
that may produce a spark or flame. Winds will begin to decrease
around 7 PM but critical fire conditions will continue through 10
PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday afternoon,
due to strong gusty northwest winds and relative humidity values
of less than 20 percent, mainly north of the Interstate 20
corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

04

In the hours before

Local storm report, Apr 13, 9:52 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service San Angelo Tx
952 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     WILDFIRE         1 W NUGENT              32.69N  99.68W
04/13/2018  E1000 ACRE       JONES              TX   FOREST SERVICE

            1000 ACRE FIRE BURNING 1 MILE WEST OF NUGENT. REPORTS
            OF A FEW STRUCTURES LOST. FIRE IS 30 PERCENT CONTAINED
            AS OF 10PM CDT

&&

EVENT NUMBER SJT201800001

SJT

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:46 AM CDTWind AdvisorySJTBrown, Callahan, Coleman, Fisher, Haskell, Jones and 5 more15 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.